Opioids are a class of drugs that have been used to control pain symptoms for more than a century, but they can also cause chemical dependence and addiction. Opioid overprescription and illicit opioids have driven the increased rates of addiction and overdose over the past few years. Taking an opioid for a long period of time or misusing opioids in higher doses can lead to a chemical dependence on the drug. When you try to stop, you’ll feel extremely uncomfortable withdrawal symptoms. Opioid withdrawal is notorious for how difficult it is to get through, especially if you’re attempting to go through it on your own. It may present a significant challenge to those that have recognized that they have a substance use disorder and need to quit.
But what is opioid withdrawal like, and how can it be treated? Can opioids be dangerous during withdrawal? Learn more about opioid withdrawal symptoms and how you might be able to deal with them.
Opioid withdrawal can be extremely unpleasant. If you’re trying to stop using an opioid, withdrawal can be a major challenge for you to get over. Withdrawal is caused when your body becomes reliant on a steady stream of a chemical substance. When you take opioids continuously for a certain amount of time, your brain will adapt to them by rebalancing brain chemistry around the opioid. This can lead to what is called chemical dependency. Opioid withdrawal is caused when you stop using an opioid after developing a chemical dependence. Opioids can block pain, cause sedation, and cause physical and mental euphoria. When your body becomes used to that and opioids are suddenly taken away, you’ll feel physical and psychological discomfort that affects your whole body.
But how do you know if you’re dependent on an opioid?
Opioid dependence doesn’t usually happen with a single use of a drug like oxycodone or heroin. But opioids can cause dependence and addiction over time, which is a big concern to doctors that prescribe opioids. But opioids are still the best option for some people with chronic pain issues. If you’ve taken a prescription for a long period of time, you may be dependent on it. If you’ve used recreational opioids like pills or illicit heroin, you also risk chemical dependence. Some signs and symptoms of opioid dependence include:
Opioid withdrawal can be a major barrier to sobriety for people with opioid problems. The uncomfortable symptoms mixed with powerful drug cravings, can deepen your addiction to the drug.
Opioids bind to opioid receptors that are designed to work your body’s own pain-management chemical called endorphins. These endorphins are very similar to morphine, which is a natural opioid found in poppy plants. Opioids are so similar to endorphins that they can easily bind to your receptors. These receptors are located all over your body. When you stop using the drug, you’ll feel symptoms all over your body. Opioid withdrawal symptoms are often compared to the flu. In fact, some report feeling particularly intense flu-like symptoms. These symptoms may include:
In addition to these physical symptoms, you may also experience uncomfortable psychological symptoms. Withdrawal can cause feelings of depression, anxiety, and apathy. You’ll also have powerful drug cravings and the compulsion to use the drug again. The combination of these symptoms can make it difficult to get through opioid withdrawal on your own, often resulting in a return to opioid use.
The timeline on which you experience opioid withdrawal symptoms will depend on the opioid you’ve been taking and your experience with the drug. If you’ve taken heavy doses of an opioid for months or years, you may feel more intense symptoms. Opioids that have longer-lasting effects will take longer to wear off. Some long-acting opioids, like some forms of oxycodone or morphine, will last longer before you feel your first withdrawal symptoms. If you’re taking an opioid withdrawal medication like buprenorphine, it can take a full 24 hours before you start to feel uncomfortable symptoms.
However, many opioids can cause you to feel withdrawal symptoms six to 12 hours after you stop taking them. Symptoms may start out mild, with general discomfort, yawning, and teary eyes. Symptoms will grow in intensity until they reach their peak. Peak symptoms can occur within 72 hours of your last dose. Symptoms may include nausea, vomiting, sweating, and diarrhea.
The length of time you experience withdrawal symptoms may also depend on several factors, especially the type of opioid you took. If you quit cold turkey, your withdrawal period will be more intense but shorter. If you taper with the help of a medical professional, you may avoid some of the most severe symptoms, but it could take longer. However, opioid withdrawal usually lasts a week to ten days after you stop taking the drug. Symptoms will peak after a few days and then start to improve. However, some symptoms can linger for weeks or months unless they’re addressed and treated. Longer lasting symptoms can include psychological issues like anxiety or depression. You may have unknowingly used opioids to mask these mental health problems, which is common in people with substance use disorder. These issues can be addressed and treated in addiction treatment.
Opioid withdrawal is extremely unpleasant and can represent a huge barrier to addiction treatment for many. But is it actually dangerous? Opioids aren’t known to cause life-threatening symptoms, like alcohol and other depressants can. Though they have some sedating effects, opioids work differently in the brain and cause unique withdrawal symptoms. However, even though opioid withdrawal symptoms aren’t known to be deadly, they could pose a potential threat in some situations. Opioid withdrawal can cause increased tearing, runny nose, vomiting, sweating, and diarrhea.
These symptoms all have one thing in common: they involve moisture leaving your body. Opioid withdrawal is often compared to the flu. When you have the flu, your doctor might tell you to drink plenty of water. Both the flu and opioid withdrawal can quickly dehydrate you, which can lead to serious complications. In most cases, dehydration is quickly remedied by drinking water. But in some cases, nausea and vomiting are so severe that it’s difficult to keep water down. If you’re unable to hydrate effectively, you may need to seek medical assistance as soon as possible. Many of the situations in which opioid withdrawal was deadly involved incarceration, where people didn’t have free access to water and were under the care of neglectful guards.
Opioid withdrawal is less likely to cause fatal symptoms than it is to lead to a relapse. The withdrawal phase comes with uncomfortable symptoms and powerful cravings to use the drug again. In that sense, it can be very dangerous to go through on your own because withdrawal can make breaking the cycle of active addiction difficult.
If you feel that you’ve become chemically dependent on an opioid, you have the option to help facilitate sobriety and recovery. Going through opioid withdrawal alone can be extremely difficult, and it may be safer with medical attention. If you speak to a doctor or enter an addiction treatment program, they may recommend a medical detox program. Detox involves a level of care in addiction treatment with 24-hour medically managed care. Medical and clinical professionals will be on staff to help address problems you may run into.
You may be treated with medications to help alleviate uncomfortable symptoms like insomnia or nausea. Even with medical detox, the withdrawal process is challenging and uncomfortable. Withdrawal may also come with psychological issues like depression or anxiety that need to be addressed. Many detox programs have clinicians on staff to help you address some of the deeper issues that may come with your opioid use disorder, such as mental health issues.
If you go through detox several times and struggle with chronic relapse, you may need medication-assisted treatment (MAT). MAT involves the use of opioid medications to help remove you from the cycle of active addiction. Drugs like buprenorphine are used. It’s a partial opioid agonist that can prevent uncomfortable withdrawal symptoms without causing a high or intoxicating effect.
MAT will mean that you’re still dependent on an opioid, but you can go through treatment to address issues related to addiction without having to go through the uncomfortable withdrawal process. After some time, you can taper off the opioid medication gradually. MAT is a much longer process of recovery than traditional treatment, but it may be a good option for people that have tried and failed to achieve sobriety in the past.
American Psychiatric Association. (2017, January). What Is Addiction? from https://www.psychiatry.org/patients-families/addiction/what-is-addiction
ASAM. (n.d.). What is the ASAM Criteria? from https://www.asam.org/resources/the-asam-criteria/about
Darke, S., Larney, S., & Farrell, M. (2016, August 11). Yes, people can die from opiate withdrawal. from https://onlinelibrary.wiley.com/doi/full/10.1111/add.13512
National Institute on Drug Abuse. (n.d.). Opioids. from https://www.drugabuse.gov/drugs-abuse/opioids
SAMHSA. (2021, January 04). Medication-Assisted Treatment (MAT). from https://www.samhsa.gov/medication-assisted-treatment